North Dakota, 2004

Tornado and Hail in North Dakota, July 3, 2004

July 3, 2004 · NWS FGF · 7 events in 4 counties and zones

4 hail, 2 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 3, 6:40 AM CST, 6 hours 50 minutes earlier.

Area forecast discussion, Jul 3, 6:40 AM CST, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
740 AM CDT SAT JUL 3 2004

.DISCUSSION...
00Z MSAS ANALYSIS DEPICTED TROUGH OF LOW PRESSURE FROM SOUTHERN
ONTARIO PROVINCE TO EASTERN NORTH DAKOTA. MAIN PARENT COLD FRONT
WAS EVIDENT VICINITY OF THE INTERNATIONAL BORDER WITH STRONGEST
PRESSURE RISES OVER SOUTHERN MANITOBA. APPEARS GREATEST AREAL
COVERAGE OF STORMS WAS ALONG RED RIVER VALLEY IN CLOSE PROXIMITY
TO WEAK LOW CENTER NEAR GRAND FORKS. IN THIS REGION LARGE SCALE
ASCENT WAS BEING AIDED BY STRONGER CONVERGENCE/DIRECTIONAL SHEAR
FOR INDUCEMENT OF STORMS.

MAIN FORECAST CHALLENGE CONCERNS CONVECTION AREAL COVERAGE AND
END/TIMING. ONCE AGAIN STORMS TONIGHT BEING AIDED BY DESTABLIZATION
CAUSED BY DAYTIME HEATING WITH TRUE UPPER LEVEL SUPPORT LACKING.
REMAINDER OF THIS EVENING EXPECT CONVECTION TO CONTINUE TO INCH
EAST OF THE RED RIVER VALLEY WITH A REDUCTION IN INTENSITY BY DUSK.
ANTICIPATE COLD FROPA...PER MODELS BEFORE MIDNIGHT ACROSS MOST OF
CWFA EXCEPT PERHAPS THE FAR SOUTH. DEWPOINTS IN WAKE OF FRONT ARE IN
THE 50S NORTH OF THE BORDER...PER REVIEW OF CANADIAN OBSERVATIONAL
NETWORK...THUS LOWS IN THE 50S ACROSS MUCH OF CWFA STILL APPEARS
FEASIBLE DESPITE LINGERING CLOUDS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE
MN...NONE.

&&

BERG
Hazardous weather outlook, Jul 3, 5:30 AM CST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
630 AM CDT SAT JUL 3 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-031500-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
630 AM CDT SAT JUL 3 2004

...ISOLATED SEVERE STORMS POSSIBLE FROM LATE FORENOON INTO EARLY
EVENING OVER PARTS OF EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THROUGH THE FORENOON ACROSS THE
RED RIVER VALLEY AND INTO NORTHWEST MINNESOTA FROM THIS FORENOON
INTO THE EARLY AFTERNOON. ADDITIONAL STORMS WILL DEVELOP FROM
EASTERN NORTH DAKOTA INTO NORTHWEST MINNESOTA LATER THIS AFTERNOON
AND THIS EVENING. THE MAIN THREAT FRO THESE STORM WILL BE LIGHTNING
AND PERIODS OF BRIEF HEAVY RAIN. A FEW STORMS MAY PRODUCE LARGE HAIL
IN NORTHWEST MINNESOTA FROM 10 AM THROUGH 3 PM. A FEW STORMS MAY
AGAIN PRODUCE LARGE HAIL ACROSS EASTERN NORTH DAKOTA INTO NORTHWEST
MINNESOTA FROM 4 PM THROUGH 10 PM.

STORMS ARE EXPECTED TO FIRE ALONG AN INVERTED TROF MOVING THOUGH THE
RED RIVER VALLEY INTO NORTHWEST MINNESOTA THIS MORNING. A SECOND
ROUND OF ACTIVITY IS EXPECTED ALONG A COLD FRONT THAT WILL DROP INTO
NORTHEAST NORTH DAKOTA LATER THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE FROM MONDAY AFTERNOON INTO
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM LATE FORENOON INTO THIS
EVENING.

GUST

The radar

The Fargo/Grand Forks radar (KMVX), 99 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Nelson

When
July 3, 1:30 PM CST
Where
Nelson County, 7 mi NW of Tolna
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
47.900, -98.533

Hail, Walsh

When
July 3, 2:30 PM CST
Where
Walsh County, Park River
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.400, -97.733

Hail, Eddy

When
July 3, 2:50 PM CST
Where
Eddy County, 15 mi S of Hamar
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.633, -98.550

Thunderstorm Wind, Cavalier

When
July 3, 4:15 PM CST
Where
Cavalier County, 8 mi NW of Vang
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
48.983, -98.233

Hail, Cavalier

When
July 3, 4:20 PM CST
Where
Cavalier County, Vang
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.900, -98.117

Tornado, Cavalier

When
July 3, 4:25 PM CST to 4:26 PM CST
Where
Cavalier County, Vang
Rating
F1
Path length
0.2 mi
Path width
75 yd
Property damage
$20,000
Reported by
GENERAL PUBLIC
Coordinates
48.900, -98.117

Large evergreens were uprooted or snapped in half. A 10x25 foot metal shed was destroyed. A piece of tin was peeled off a barn and thrown 200 yards downstream.

Thunderstorm Wind, Walsh

When
July 3, 5:30 PM CST
Where
Walsh County, 7 mi N of Grafton
Measured
52 kt (60 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
48.517, -97.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2004Every state in 2004This day in weather historyThe tornado archive for North Dakota, 2004Warnings in North Dakota, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415468, 5415469, 5415470, 5415471, 5415472, 5415473, 5415474.